DSM-5

Antidepressant discontinuation syndrome is a set of symptoms that can occur after an abrupt cessation (or marked reduction in dose) of an antidepressant medication that was taken continuously for at least 1 month. Symptoms generally begin within 2-4 days and typically include specific sensory, somatic, and cognitive-emotional manifestations. Frequently reported sensory and somatic symptoms include flashes of lights, "electric shock" sensations, nausea, and hyperresponsivity to noises or lights. Nonspecific anxiety and feelings of dread may also be reported. Symptoms are alleviated by restarting the same medication or starting a different medication that has a similar mechanism of action - for example, discontinuation symptoms after withdrawal from a serotonin-norepinephrine reuptake inhibitor may be alleviated by starting a tricyclic antidepressant. To qualify as antidepressant discontinuation syndrome, the symptoms should not have been present before the antidepressant dosage was reduced and are not better explained by another mental disorder (e.g., manic or hypomanic episode, substance intoxication, substance withdrawal, somatic symptom disorder).

Differential Diagnosis

The differential diagnosis of antidepressant discontinuation syndrome includes anxiety and depressive disorders, substance use disorders, and tolerance to medications.

Anxiety and depressive disorders

Discontinuation symptoms often resemble symptoms of a persistent anxiety disorder or a return of somatic symptoms of depression for which the medication was initially given.

Substance use disorders

Antidepressant discontinuation syndrome differs from substance withdrawal in that antidepressants themselves have no reinforcing or euphoric effects. The medication dosage has usually not been increased without the clinician's permission, and the individual generally does not engage in drug-seeking behavior to obtain additional medication. Criteria for a substance use disorder are not met.

Tolerance to medications

Tolerance and discontinuation symptoms can occur as a normal physiological response to stopping medication after a substantial duration of exposure. Most cases of medication tolerance can be managed through carefully controlled tapering.

Community content is available under CC-BY-SA unless otherwise noted.